Pennsylvania, 2023

Damaging Winds in Pennsylvania, April 22, 2023

April 22, 2023 · NWS BGM · 2 events in 1 county or zone

A cold front pushed a line of thunderstorms with strong winds through Pike County. Utility wires were knocked down at a couple of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front pushed a line of thunderstorms with strong winds through Pike County. Utility wires were knocked down at a couple of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 22, 4:24 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 22, 4:24 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
524 PM EDT Sat Apr 22 2023

.SYNOPSIS...
A cold front will sweep through the region this evening with
gusty showers and scattered thunderstorms. Cooler temperatures
will close out the weekend and linger into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
520 PM Update...
Negatively-tilted convergence zone continues to progress
through the area with convective showers and isolated thunder.
Satellite-derived soundings ahead of the line reveal why
convection is being challenged to produce actual lightning; a
lot of dry air between 750-500mb. However, despite Convective
Available Potential Energy (CAPE) being limited and narrow
above, down below Downdraft-CAPE shows up as in the 500-800
J/kg range on the SPC mesoanalysis page along with 0-3km lapse
rates exceeding 8 deg C/km. This is reflective of the inverted-V
nature within the boundary layer of model soundings, and that
is why we have had gusty winds mixing down well ahead of the
showers-thunder; often in the 30-40 mph range. The convective
line itself is also pushing similar numbers, but gusts should
remain sub-severe yet also capable of taking down
branches/spotty power outages. We will monitor the radar
closely, especially towards Northeast Corner of PA into Sullivan
County NY, for if any cells can pulse enough for consideration
of marginally severe gusts.

Points farther north especially unlikely though to get severe
gusts, but the convergence zone will produce a decent amount of
rain since its progress will be slow/negatively-tilted through
the rest of the area. Rain amounts east of I-81 through tonight are
anticipated to total 0.8-1.4 inches. It has been quite dry
recently so we are not expecting flooding problems, though more
typical ponding of water on roads/urban areas in heavier
showers will probably occur.

Forecast updated to keep up with these details of convection
and beginning/ending times, as well as pace of temperature drop
behind the front.

Previous discussion...
Showers will linger well behind the cold front, and expect
plenty of low clouds areas of fog through the night. Clouds will
linger through Sunday, along with cooler temperatures in the
50s. It'll actually be a few degrees below normal as normal high
temps have increased to 59 at SYR and 64 at AVP.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
300 PM Update...

An upper level low will be the main feature impacting the
weather for our area during this period.

A blocking pattern to over eastern Canada will keep an upper
level low spinning mostly stationary over the northern Great
Lakes. Consistent W to NW will bring cool temperatures to the
area. Cooler temperatures in the mid levels of the atmosphere combined
with shortwaves rippling through the trough pattern will allow
for scattered rain showers to develop during peak heating Monday
and Tuesday afternoon and evening.

Temps Monday night and Tuesday night are going to be chilly,
with lows falling into the upper 20s to low 30s for most of the
area.

With Lackawanna and Luzerne counties entering the growing
season, temperatures will have to be closely watched to see if
freeze/frost headlines will be needed. Currently, temps are
forecast to be close to freezing on Monday night and a few
degrees warmer on Tuesday night. Monday night, winds will be
light but not calm and skies could clear out by the middle of
the overnight, allowing for a brief window of radiational
cooling to occur, dropping temps below freezing. Confidence in
the cold temps Monday and Tuesday night is not high enough to
issue any headlines but we will continue to monitor the trends.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
300 PM Update...

The cut-off upper low will remain over the region through the
week and will continue to send shortwaves through the area. A
slow warming trend is expected from Wed-Fri with temps climbing
from the low 50s to low 60s. Diurnal showers are expected with
PoPs mostly focused around afternoon peak heating.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Fairly gusty winds across the area this afternoon, with gusts to
35 knots already observed in a few spots. This will continue to
be the case this afternoon, even as showers and thunderstorms
increase in coverage over the Finger Lakes and march eastward.
Gusts over 40 knots can't be ruled out in stronger showers or
thunderstorms.

Initial round of convection will bring brief MVFR to IFR
conditions, then perhaps a brief rebound to VFR, then dropping
steadily again as widespread showers will linger behind a
passing cold front. Winds will be much lighter behind the front,
dropping to around 5 to 10 knots.

With most areas receiving rain, and lighter winds expected,
patchy fog will likely develop despite the cloud cover
overnight. Cloud cover will linger through Sunday, but ceilings
will lift to VFR. Additional showers in the afternoon will bring
some restrictions.

Outlook...

Sunday Afternoon Through Wednesday...Occasional restrictions
possible in rain showers.

Thursday...Conditions likely improving to VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/MDP/MPH
NEAR TERM...MDP/MPH
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...MPH/TAC
Hazardous weather outlook, Apr 22, 7:37 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
837 AM EDT Sat Apr 22 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
837 AM EDT Sat Apr 22 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will bring showers and thunderstorms to area this
afternoon and evening. Isolated thunderstorms could be severe. The
main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Apr 22, 3:42 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
442 PM EDT Sat Apr 22 2023

NYZ055-056-PAZ038-039-222130-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
442 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of Broome, eastern
Tioga, northern Susquehanna and northeastern Bradford Counties
through 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Candor to near Owego to Rushville.
Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Rush, Owego and Nanticoke.

This includes the following highway exits...
 New York Interstate 81 between 1 and 8.
 Interstate 86/Route 17 between 64 and 78.
 Interstate 88 between 1 and 4.
 Pennsylvania Interstate 81 between 223 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4203 7628 4222 7644 4231 7630 4230 7629
      4230 7626 4235 7624 4241 7615 4241 7594
      4228 7584 4225 7584 4225 7581 4218 7574
      4188 7558 4171 7612
TIME...MOT...LOC 2041Z 240DEG 35KT 4217 7635 4205 7625 4180 7612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MPH
Local storm report, Apr 22, 4:12 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 NE CATATONK           42.16N 76.31W
04/22/2023                   TIOGA              NY   911 CALL CENTER

            TREE DOWN ON ROAD. TRANSFORMER AND WIRES
            ALSO KNOCKED DOWN.

&&
Special weather statement, Apr 22, 4:12 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
512 PM EDT Sat Apr 22 2023

NYZ062-PAZ040-048-072-222200-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
512 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of southwestern
Sullivan, east central Wayne and Pike Counties through 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms near
Werry Lake, or 13 miles east of Mount Pocono, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bushkill, Lackawaxen, Blooming Grove, Honesdale, Paupack, Shohola,
Tusten, Hawley, Narrowsburg and Lava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7524
      4170 7524 4165 7479 4116 7490 4108 7503
TIME...MOT...LOC 2111Z 181DEG 48KT 4116 7510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Apr 22, 4:28 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
528 PM EDT Sat Apr 22 2023

NYZ009-018-036-037-044-045-056-222215-
Chenango NY-Onondaga NY-Southern Oneida NY-Cortland NY-Madison NY-
Broome NY-Northern Oneida NY-
528 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of southwestern Oneida,
Broome, Madison, eastern Cortland, eastern Onondaga and Chenango
Counties through 615 PM EDT...

At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liverpool to East Freetown to Conklin.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onondaga, Syracuse, Clay, Binghamton, Rome, Cicero, De Witt,
Sullivan, Oneida and Lenox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4346 7572 4244 7538 4232 7542 4205 7543
      4200 7537 4200 7586 4323 7631 4321 7626
      4322 7626 4324 7627 4320 7622 4322 7620
      4327 7621 4320 7608 4315 7589 4333 7588
      4348 7581
TIME...MOT...LOC 2127Z 263DEG 30KT 4317 7623 4256 7599 4203 7581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Apr 22, 5:15 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Sat Apr 22 2023

NYZ009-036-037-045-046-056-057-222315-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Broome NY-
Delaware NY-Northern Oneida NY-
615 PM EDT Sat Apr 22 2023

...Strong thunderstorms will impact portions of Oneida, Otsego,
southeastern Broome, eastern Madison, northern Delaware and eastern
Chenango Counties through 715 PM EDT...

At 614 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camden to Pecksport to near Sanford.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utica, Rome, Oneonta, Oneida, Kirkland, Lenox, Norwich, Lee, Verona
and Westmoreland.

This includes the following highway exits...
 Interstate 90 between 31 and 34.
 Interstate 86/Route 17 between 81 and 82.
 Interstate 88 between 7 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4287 7521 4286 7516 4291 7509
      4283 7490 4290 7486 4283 7466 4263 7463
      4252 7471 4239 7454 4200 7561 4281 7564
      4336 7587 4348 7581 4342 7553 4361 7511
TIME...MOT...LOC 2214Z 232DEG 22KT 4340 7581 4286 7557 4212 7555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJT
Local storm report, Apr 22, 5:30 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT APR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 N LORDS VALLEY        41.39N 75.07W
04/22/2023  E0.50 INCH       PIKE               PA   EMERGENCY MNGR

&&

The radar

The Binghamton radar (KBGM), 133 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 22, 5:53 PM EST
Where
Pike County, 3.23 mi WNW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.340, -74.877

Strong thunderstorm winds knocked down utility wires along I-84.

Thunderstorm Wind, Pike

When
April 22, 5:58 PM EST
Where
Pike County, Shohola
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.470, -74.920

Strong thunderstorm winds knocked down utility wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086792, 1086791.